What Are the Different Steroid Withdrawal Symptoms?

Steroid withdrawal symptoms commonly include headache.
Steroid withdrawal symptoms may include fatigue.
Individuals experiencing steroid withdrawal may have joint pain.
Steroid withdrawal symptoms may include fever.
Some patients may have trouble completing complex tasks.
Steroids and syringes.
Article Details
  • Written By: Mary McMahon
  • Edited By: Shereen Skola
  • Last Modified Date: 09 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Steroid withdrawal symptoms can include dizziness, fatigue, intestinal upset, and headaches. These may occur as the body adjusts to the reduction in steroid supplementation and starts making its own steroids. Patients on steroid medications for even a few days can go into withdrawal when they stop. It important to start and stop the drugs under medical supervision, to limit the symptoms and decrease the chances of serious complications during withdrawal. People stopping high dose medications could develop a medical crisis.

A number of steroid hormones are produced in the adrenal gland, which sometimes doesn’t meet the body’s needs, for a variety of reasons. Patients may be put on steroids to supplement production. In other cases, a doctor deliberately raises levels of steroids in the body to treat inflammation. The body adapts to the medication by making fewer steroids, and when the medication is stopped, the adrenal gland needs to scramble to keep up.

Patients commonly experience gastrointestinal steroid withdrawal symptoms like nausea, vomiting, and diarrhea. These can be mild or severe, and may lead to an imbalance in electrolytes, which could cause complications. It is important to stay hydrated even when not feeling well. Some patients also experience loss of appetite, which can lead to weight loss. Rapid weight loss may cause other issues, like hair loss and poor skin.

Ad

Dizziness, fatigue, and lightheadedness are also symptoms of withdrawal from steroids. Some patients may also feel sluggish and can have trouble completing complex tasks. Headaches may develop, along with fever in some cases. Another sign of steroid withdrawal is aches and pains in the joints. These signs should resolve as the patient’s body recovers and the adrenal gland begins kicking up steroid production.

To minimize steroid withdrawal symptoms, doctors often recommend tapering off steroids. This involves slowly cutting the dosage over time to let the body adapt. In addition to dropping the dosage, the doctor can also space it more; patients might go to one dose every other day, for example. Gradual adjustment through tapering can allow people an opportunity to recover. If steroid withdrawal symptoms are severe, it may be necessary to slow the tapering even more.

An acute medical crisis can occur if a patient abruptly stops taking steroids. The adrenal gland might fall behind in hormone production, and the patient could develop adrenal insufficiency. Many of the symptoms are the same as those in regular steroid withdrawal, except that they are more severe and persistent.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon339855
Post 7

I was on prednisone for eight months in less than a year. The first time was 40 mg for five weeks with a five month taper for a lung disease, followed by a lot of PT and pulmonary rehab, mostly for conditioning. I was doing relatively well for a a month or two when I had a milder relapse of lung disease and was put on 20 mg tapered over three months. I did the same routines for strengthening and conditioning but have not recovered to near the level I'd gotten to after being much sicker and on more prednisone for more time.

Can post-prednisone effects cause severe fatigue, GI problems with significant weight loss and memory loss? I have changed from an active, high functioning person to a totally dependent person who can no longer work, drive, or do most household chores.

anon336920
Post 6

I was on steroids for several years and was taken off them a year and a half ago. I am still suffering from lethargy and depression. Is this normal?

anon329748
Post 5

At 18 months old, I was diagnosed as a chronic asthmatic and was put on prednisone. The doctor's instructions were a daily dose of 32mg BID. I am now 34 years old and literally falling apart. For years, different docs tried to taper my dosage while some even tried to get me off of them by going cold turkey! All of these attempts resulted in my system crashing and a visit to the hospital that could last a few hours to a month.

At age 8, I was intubated for the first of six times. At that time I was the first child to receive Halithaine for 36 hours! At age 12, the docs switched me to medrol and at 14, I was one of the first candidates to test IVIG. Sadly, I had to be pulled out of the program because instead of helping my immune system, my body saw the IVIG as a threat and caused a severe Lupus type of reaction. I have also been a "lab rat" at National Jewish Research hospital and The Mayo Clinic in Arizona, neither of which had any answers. I often wonder if the cure is worse than the disease.

I suffer from sever depression, kyphosis, advanced osteoporosis that is so bad that in the past two years, has caused my shoe sizes to go down two sizes just from standing up and having one or multiple breaks occur. Long term use eventually caused an undetermined skin issue that can only be treated with the use of more steroids!

I learned to live with these side effects until three years ago when I started to experience tooth loss. It's so embarrassing. I didn't even smile for my wedding pics.

I'd like to know what my best option is. My wonderful dentist did a few root canals and caps on my back teeth, hoping to make a bridge. Unfortunately, the teeth under the caps are now starting to deteriorate along with the others. I don't think I can do implants with cadaver bone due to my osteoporosis. Should I just throw in the towel and get them all pulled and get fitted for dentures? I find this so very embarrassing but the breakage and pain is getting worse. I would love to smile again.

feasting
Post 4

Steroids caused so many undesirable side effects while I was on them that I was happy to be finished with them. They had made my abdomen poke out like I was pregnant, and I felt famished every couple of hours.

I could never eat more than a few bites, though, and I actually lost weight while on the steroids. This was strange, since I looked like I was carrying another person inside my belly!

I had no withdrawal symptoms. I was just glad that my body was going to start getting back to normal!

Kristee
Post 3

@wavy58 – Steroids can temporarily make you feel like you are healed, but if your body hasn't fully recovered from the illness by the time you stop taking them, you can feel really sick. I started taking steroids when I had strep throat, and within a day, I felt totally healed.

I thought the infection was gone, because my throat wasn't sore anymore, and I didn't have fever. I felt superhuman, too. I reorganized the house because I had so much energy and I just could not sleep.

After I finished the steroids, I came crashing down. I felt so tired, and I started to get sick again.

The infection went into my chest, and I had to go get some antibiotics. So, steroids can mislead you and make you think everything is going great inside your body.

wavy58
Post 2

Does anybody ever get sicker after getting off steroids? I know they can boost your immune system, so I just wonder if getting sick might be a side effect of getting off of them.

kylee07drg
Post 1

Any time I've ever taken steroids, the doctor has given me a dose pack that gradually tapers off. I usually only have to take them for five days for things like upper respiratory infections that are pretty severe.

The first day is when I get a steroid shot. The second day is when I start taking the steroids, and this is the day with the highest dosage.

I start out taking them four times a day, but then I'm down to three and eventually just one. I've never had steroid withdrawal problems, so I guess this is a good method.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email